Alert archive / New Mexico / High Wind Watches in 2015

High Wind Watch 13, NWS Midland/Odessa, TX

May 8, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 8, 2015, 3:27 AM MDT for Eddy County, New Mexico. It took effect at May 9, 2015, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 8, 2015, 3:27 AM MDT (09:27 UTC)
In effect from
May 9, 2015, 11:00 AM MDT
Expired
May 9, 2015, 3:16 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3853 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WWUS74 KMAF 080927
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CDT FRI MAY 8 2015

...HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR 
LATE SATURDAY MORNING THROUGH SATURDAY AFTERNOON...

.AN UPPER LEVEL STORM SYSTEM APPROACHING FROM THE WEST WILL BRING
WINDY CONDITIONS TO THE AREA SATURDAY. THE STRONGEST WINDS WILL MIX
DOWNWARD ACROSS THE GUADALUPE MOUNTAINS DURING THE AFTERNOON
BEFORE DIMINISHING DURING THE EVENING.

TXZ258-082100-
/O.NEW.KMAF.HW.A.0013.150509T1700Z-150510T0000Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
327 AM MDT FRI MAY 8 2015

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON. 

* EVENT...HIGH WIND.

* TIMING...LATE SATURDAY MORNING THROUGH SATURDAY AFTERNOON.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR
  PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF CONTROL OF
  VEHICLES. AIRCRAFT SHOULD ALSO USE CAUTION DUE TO TURBULENCE
  AROUND THE MOUNTAINS.

* WINDS...WEST SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
340 
WWUS74 KMAF 081934
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT FRI MAY 8 2015

...HIGH WIND WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS
FOR LATE SATURDAY MORNING THROUGH SATURDAY EVENING...

.AN UPPER LEVEL LOW APPROACHING FROM THE WEST WILL CAUSE WINDS TO
INCREASE IN THE MID LEVELS OF THE ATMOSPHERE. DAYTIME HEATING WILL
HELP THESE WINDS TO MIX DOWN INTO THE GUADALUPE MOUNTAINS DURING
THE AFTERNOON BEFORE DIMINISHING LATER IN THE EVENING.

NMZ027-091000-
/O.EXB.KMAF.HW.A.0013.150509T1700Z-150510T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
INCLUDING THE CITY OF...QUEEN
134 PM MDT FRI MAY 8 2015

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

* EVENT...HIGH WIND.

* TIMING...LATE SATURDAY MORNING THROUGH SATURDAY AFTERNOON.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER 
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE 
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT 
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR 
  PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF CONTROL 
  OF VEHICLES. AIRCRAFT SHOULD ALSO USE CAUTION DUE TO 
  TURBULENCE AROUND THE MOUNTAINS. 

* WINDS...WEST SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

TXZ258-091000-
/O.EXT.KMAF.HW.A.0013.150509T1700Z-150510T0300Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
134 PM MDT FRI MAY 8 2015

...HIGH WIND WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* EVENT...HIGH WIND.

* TIMING...LATE SATURDAY MORNING THROUGH SATURDAY AFTERNOON.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER 
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE 
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT 
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR 
  PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF CONTROL 
  OF VEHICLES. AIRCRAFT SHOULD ALSO USE CAUTION DUE TO 
  TURBULENCE AROUND THE MOUNTAINS. 

* WINDS...WEST SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
093 
WWUS74 KMAF 090916
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CDT SAT MAY 9 2015

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR
LATE THIS MORNING THROUGH THIS EVENING...

.AN UPPER LEVEL LOW APPROACHING FROM THE WEST WILL CAUSE WINDS TO
INCREASE IN THE MID LEVELS OF THE ATMOSPHERE. DAYTIME HEATING
WILL HELP THESE WINDS TO MIX DOWN INTO THE GUADALUPE MOUNTAINS
DURING THE AFTERNOON BEFORE DIMINISHING LATER IN THE EVENING.

NMZ027-091030-
/O.CAN.KMAF.HW.A.0013.150509T1700Z-150510T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
INCLUDING THE CITY OF...QUEEN
316 AM MDT SAT MAY 9 2015

...HIGH WIND WATCH IS CANCELLED...

THE HIGH WIND WATCH HAS BEEN UPGRADED TO A HIGH WIND WARNING. SEE
WARNING BELOW.

$$

TXZ258-092100-
/O.UPG.KMAF.HW.A.0013.150509T1700Z-150510T0300Z/
/O.NEW.KMAF.HW.W.0016.150509T1700Z-150510T0200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
316 AM MDT SAT MAY 9 2015

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WIND.

* TIMING...LATE THIS MORNING THROUGH THIS AFTERNOON.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER 
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE 
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT 
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR 
  PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF CONTROL 
  OF VEHICLES. AIRCRAFT SHOULD ALSO USE CAUTION DUE TO 
  TURBULENCE AROUND THE MOUNTAINS. 

* WINDS...WEST SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 7, 11:28 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 7, 11:28 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 AM CDT Fri May 8 2015

.DISCUSSION...

See 06Z Aviation Discussion below.

&&

.AVIATION...

Return flow will continue advecting low lvl moisture into the
region overnight, w/latest forecast soundings developing IFR
stratus at KMAF and MVFR KHOB for a few hours this morning. Sfc
winds will then veer to S-SW after sunrise, becoming gusty
w/afternoon mixing. Convective temps look to high for cu
everywhere but KFST, which may see some by mid-afternoon. Winds
will decouple and back after sunset.

&&

.PREV DISCUSSION... /ISSUED 638 PM CDT Thu May 7 2015/

DISCUSSION...

AVIATION...
Expect most evening storms to stay well east of area TAF sites.
VFR conditions will generally prevail but some stratus with MVFR
cigs may try to sneak back into MAF before sunrise.

PREV DISCUSSION... /ISSUED 254 PM CDT Thu May 7 2015/

DISCUSSION...
An upper level low is dropping south along the west coast keeping
upper level flow backed from the southwest over eastern New Mexico
and west Texas. This southwest flow is mixing to the surface
bringing dry air into the Permian Basin where a dryline is
tightening. Dewpoints in the low to mid 60s east of the dryline
will provide enough instability for a few storms to develop this
evening and tonight especially north and east of Midland. Some of
these storms could become severe with large hail and strong winds
the primary threat.

The upper low will move into the southwestern U.S. then lift
northeast into the central plains by late in the weekend
maintaining the southwesterly upper flow. Moisture and the best
rain chances will remain east of the dryline in the eastern
Permian Basin and lower Trans Pecos. Any storms the next several
days could become severe though the greatest severe potential will
be generally east of the MAF CWA. The upper low could also bring
strong winds to the Guadalupe Mountains as it passes just north of
the area and a High Wind Watch may be needed within the next 24
hours.

Monday the upper low moves into the Great Lakes region and will
push a weak cold front into the central Texas. This will bring
slightly cooler temperatures, but the surface high will quickly
move east bringing a return of moist southeasterly flow. This may
set up another scenario to the one we have seen the past couple of
days where widespread rain develops across the entire area...with
the focus shifting to the east later in the week as the upper low
pushes dry air into the western counties. Will keep PoPs modest
for now but Tuesday looks as if there will be a good chance for
rain for many areas.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 8, 2:41 AM MDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT FRI MAY 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 AM CDT FRI MAY 8 2015 /241 AM MDT FRI MAY 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY OVER THE
WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN.  ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...MAINLY OVER THE
LOWER TRANS PECOS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS.

STRONG WEST WINDS MAY DEVELOP THROUGH THE GUADALUPE MOUNTAINS OF
TEXAS SATURDAY.  A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:41 PM MDTSpecial Weather StatementMAFUpton34 min
May 8, 3:13 PM MDTSpecial Weather StatementMAFUpton32 min
May 8, 3:19 PM MDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton41 min

Nearby

High Wind Watches in New Mexico, 2015High Wind Watches in Texas, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.